Michigan, 2014

Winter Storm in Michigan, January 14, 2014

January 14, 2014 · NWS MQT · 1 event in 1 county or zone

An Alberta clipper low pressure system moving through Wisconsin dumped heavy snow over Menominee County on the 14th. North to northeast winds gusting over 30 mph at times also caused considerable blowing of snow reducing visibility to a few hundred feet in Menominee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Alberta clipper low pressure system moving through Wisconsin dumped heavy snow over Menominee County on the 14th. North to northeast winds gusting over 30 mph at times also caused considerable blowing of snow reducing visibility to a few hundred feet in Menominee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 14, 5:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jan 14, 5:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
648 AM EST TUE JAN 14 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 604 AM EST TUE JAN 14 2014

LATEST 10Z WATER VAPOR LOOP SHOWS A FAIRLY POTENT SHORTWAVE DROPPING
SE THROUGH THE DAKOTAS. MODELS INDICATING OVER 120 M 5H HGT FALLS
AHEAD OF THIS SHORTWAVE WHICH MAY IN TURN ALLOW FOR SOME DEEPENING
OF ASSOC SFC LOW AS IT TRACKS ACROSS SRN WI TODAY. BAROCLINIC
LEAF/COMMA AHEAD ALREADY TAKING SHAPE NE OF THIS FEATURE ACROSS E
CNTRL MN AND NCNTRL WI WHERE SOME LOWERED VSBYS IN LIGHT TO MODERATE
SNOW ARE BEING REPORTED.

TODAY...06Z MODELS COMING INTO RELATIVELY GOOD AGREEMENT WITH THE
TRACK OF AFOREMENTIONED SHORTWAVE AND ASSOC SFC LOW TAKING SYSTEM
THROUGH SRN WI TODAY AND THEN LIFTING THE SYSTEM INTO LOWER MI THIS
EVENING. GENERALLY MODELS HAVE MOST OF THE STRONGER 700-300 QVECTOR
CONV AND MID LEVEL FGEN SOUTH OF UPPER MI. HOWEVER...THE STRONGER
DYNAMICS WILL STILL LIFT INTO THE SRN PORTION OF MNM COUNTY BRINGING
THE LIKELYHOOD OF MODERATE TO OCCASIONALLY HEAVY SNOW TODAY. MODEL
AVERAGED QPF AMOUNTS OF .25 TO .40 INCHES AND SLR VALUES 17-18/1
WOULD SUPPORT SNOWFALL AMOUNTS OF 3 TO LOCALLY 7 INCHES ACROSS MNM
COUNTY WITH THE HEAVIEST SNOW EXPECTED NEAR THE CITY OF MENOMINEE
WHICH SHOULD BE CLOSEST TO STRONGEST DYNAMICS OF THE SYSTEM. AS A
RESULT...HAVE ISSUED A WINTER WX ADVISORY FOR MNM COUNTY FROM AROUND
DAYBREAK TODAY THROUGH EARLY EVENING TONIGHT. NORTHEAST TO NORTH
INCREASING TO 15 TO 30 MPH ON BACKSIDE OF DEEPENING SFC LOW WILL
ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW THIS AFTERNOON
INTO THIS EVENING...PARTICULARLY ALONG THE BAY OF GREEN BAY AND THE
CITY OF MENOMINEE. THIS SITUATION WILL NEED TO BE WATCHED CLOSELY BY
DAY SHIFT AS CONDITIONS COULD DETERIORATE QUICKLY NEAR THE CITY OF
MNM THIS AFTERNOON POSSIBLY WARRANTING AN UPGRADE TO WARNING. IT
LOOKS LIKE THE REST OF THE SRN TIER OF THE CWA SHOULD STAY JUST
UNDER ADVISORY SNOWFALL AMTS...3 INCHES OR LESS. LOOK FOR SYSTEM
SNOW TO TAPER OFF THIS EVENING AS THE SFC LOW LIFTS INTO LOWER MI
TAKING THE BETTER DYNAMICS WITH IT. STRONG NORTH WINDS LINGERING
INTO THIS EVENING COULD STILL CAUSE SOME LINGERING PROBLEMS WITH
BLOWING AND DRIFTING OF SNOW OVER MNM COUNTY.

THE OTHER CONCERN WILL BE THE DEVELOPMENT OF LAKE EFFECT SNOW AND
BLOWING SNOW NEAR LAKE SUPERIOR THIS AFTERNOON INTO TONIGHT AS NORTH
WINDS STRENGTHEN BEHIND SFC LOW. Q-VECT CONV SUGGEST SOME POSSIBLE
ENHANCEMENT TO LAKE SNOW OVER ERN LAKE SUPERIOR THIS AFTERNOON INTO
THIS EVENING. STRENGTHENING LOW-LVL CONVERGENCE INTO WRN ALGER
COUNTY AS NOTED ON THE LOCAL WRF-ARW...THE REGIONAL GEM AND THE NAM
SUGGEST A HEAVIER LES BAND COULD SET UP THERE THIS AFTERNOON INTO
TONIGHT. MODEL AVERAGED QPF OF .2-.3 INCH AND SLR VALUES NEAR 20/1
SUGGEST THE POTENTIAL FOR 3 TO 6 INCHES OF SNOW ACCUMULATION OVER
WRN ALGER COUNTY WITH THE GREATEST AMOUNTS FROM DEERTON-EBEN
JUNCTION EAST TO MUNISING. MOST MODELS APPEAR TO KEEP ERN MQT COUNTY
OUT OF THE HEAVIER LES...BUT IF A DOMINANT BAND SETS UP AND THERE IS
SOME SOME OSCILLATION IN WINDS SOME HEAVIER SNOW COULD SNEAK INTO
MAYBE SHOT POINT OR EAST OF SKANDIA. WILL KEEP CATEGORICAL POPS
ACROSS ERN MQT/WRN ALGER THIS AFTERNOON INTO TONIGHT. LACK OF
ENHANCEMENT POTENTIAL AND LOWER INVERSION HGTS AOB 3KFT SHOULD LIMIT
LES ACCUMULATION OVER THE WRN COUNTIES TO 1-2 INCHES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 446 AM EST TUE JAN 14 2014

A FAIRLY ACTIVE PATTERN IS IN STORE FOR THE LONG TERM PERIOD AND
LIKELY EVEN BEYOND THAT INTO THE MIDDLE OF NEXT WEEK. A RIDGE AXIS
ALONG THE WESTERN COAST OF THE CONUS AND CANADA WILL REMAIN IN PLACE
FOR MUCH OF THIS WEEK...WHILE A SERIES OF SHORTWAVES ROUND THE RIDGE
AND DIVE SOUTHEAST THROUGH THE GREAT LAKES REGION AND REINFORCE THE
UPPER TROUGH OVER THE EASTERN CONUS. WHILE THE MODELS
(GEM/GFS/ECMWF) ARE IN GREAT AGREEMENT IN THE LARGE SCALE
FEATURES...IT IS THE MESOSCALE FEATURES THAT DIFFER AND LEAD TO
UNCERTAINTY IN THE EXACT FORECAST.

WEDNESDAY...UPPER TROUGH ASSOCIATED WITH THE LOW AFFECTING PORTIONS
OF THE AREA TODAY WILL SHIFT TO THE EAST ON WEDNESDAY AND ALLOW AN
UPPER RIDGE TO QUICKLY MOVE EAST OVER THE CWA WEDNESDAY AFTERNOON
AND DEPART WEDNESDAY EVENING. AT THE SURFACE...THE DEPARTING LOW
WILL BE OVER CENTRAL LAKE HURON AT 12Z WHILE A HIGH PRESSURE RIDGE
WILL STRETCH FROM COLORADO THROUGH NORTHERN MINNESOTA. THIS WILL
LEAD TO NORTH-NORTHWEST WINDS ACROSS LAKE SUPERIOR AND WITH 850MB
TEMPS AROUND -16C THERE WILL BE ENOUGH LAKE INSTABILITY AND LOW
LEVEL MOISTURE FOR LINGERING LAKE EFFECT. BUT WITH THE SURFACE RIDGE
QUICKLY SLIDING THROUGH THE UPPER GREAT LAKES WEDNESDAY...EXPECT
WINDS TO QUICKLY BACK THROUGH THE DAY. THESE BACKING WINDS...ALONG
WITH DRIER LOW LEVEL AIR WILL BRING AN END TO THE LAKE EFFECT OVER
THE WEST AROUND EARLY AFTERNOON AND THEN OVER THE EAST BY LATE
AFTERNOON.

ATTENTION THEN SHIFTS TO THE SHORTWAVE IN THE GULF OF ALASKA THAT
IS ROUNDING THE RIDGE ALONG THE WEST COAST. THIS WAVE WILL QUICKLY
DIVE SOUTHEAST TONIGHT AND INITIAL PIECE OF UPPER LEVEL ENERGY
WILL REACH THE UPPER GREAT LAKES WEDNESDAY NIGHT. BROAD AREA OF
WARM AIR ADVECTION AHEAD OF THE SURFACE LOW WILL SPREAD LIGHT SNOW
ACROSS THE AREA WEDNESDAY NIGHT INTO THE FIRST PART OF THURSDAY
MORNING. MODEL HAVE BEEN TRENDING LOWER ON THE SNOWFALL WITH THIS
INITIAL SURGE AND HAVE FOLLOWED SUIT IN THE FORECAST (GENERAL 1-2
INCHES). IT APPEARS THAT THERE WILL BE A QUICK 3-6HR PERIOD OF LIGHT
SNOW THAT MOVES THROUGH OUT AHEAD OF THE SECONDARY WAVE AND LOW
ARRIVING MID TO LATE DAY THURSDAY. ALONG WITH THAT SNOW...EXPECT
GUSTY SOUTHWESTERLY WINDS (20-30KTS) TO PRODUCE SOME
BLOWING/DRIFTING SNOW. WITH THE LATEST TRENDS FOR SNOWFALL
AMOUNTS...DON/T THINK AN ADVISORY WILL BE NEEDED FOR THE
SYNOPTIC SNOWFALL AND BLOWING SNOW. THE BEST OPPORTUNITY FOR
ADVISORY CONDITIONS WILL BE FOR THE LAKE ENHANCEMENT OFF LAKE
MICHIGAN. DRY AIR FROM THE DEPARTING HIGH PRESSURE RIDGE WILL LIMIT
SNOW POTENTIAL WEDNESDAY EVENING...BUT IT SHOULD QUICKLY MOISTEN
AFTER 06-09Z WHEN THE SYNOPTIC PRECIPITATION ARRIVES. LOW LEVEL
WINDS LOOK TO BE MORE OUT OF THE SOUTHWEST AND THUS EXPECT THE
ENHANCEMENT TO BE FOCUSED A LITTLE FARTHER EAST THAN EXPECTED
YESTERDAY. DAY SHIFT SEEMED TO HAVE A DECENT HANDLE ON THAT IDEA
WITH IT STAYING EAST OF A LINE FROM MANISTIQUE TO TAHQUAMENON
FALLS. HAVE SNOWFALL AMOUNTS OF 3-4 INCHES IN THAT AREA AND
WITH THE GUSTY WINDS...WOULD THINK AN ADVISORY WOULD BE NEEDED
IN THE FUTURE. EXPECT THE ENHANCEMENT TO SHIFT EAST AND DIMINISH
THROUGH THE AFTERNOON AS THE WINDS BACK TOWARDS THE WEST AND LOW
LEVEL TEMPERATURES WARM.

THE MAIN QUESTION FOR THE SHORTWAVE WILL BE HOW THE LOW DIVING
SOUTHEAST FROM CANADA EVOLVES. 00Z MODELS HAVE CONTINUED THE TREND
STARTED YESTERDAY WITH A WEAKER AND MORE SOUTHWEST TRACK THROUGH
UPPER MICHIGAN. THAT SEEMS REASONABLE BASED OFF MID LEVEL
(850/700MB) POTENTIAL VORTICITY FIELDS SHOWING THE BEST ENERGY
DIVING SOUTHEAST THROUGH THE NORTHERN PLAINS AND INTO THE MID
MISSISSIPPI VALLEY THURSDAY AND THURSDAY NIGHT AS THE SECONDARY
WAVE DIVES INTO THE BACK SIDE OF THE TROUGH. IN ADDITION...THIS IS
LIKELY LEADING TO THE WEAKENING TREND TO THE SURFACE LOW AS IT
TRACKS THROUGH THE UPPER GREAT LAKES. VERY LEERY ON GETTING TOO
SPECIFIC ON THE LOW TRACK/INTENSITY AND ASSOCIATED WEATHER FEATURES
FOR THE WEDNESDAY NIGHT INTO FRIDAY PERIOD...LARGELY DUE TO THE
STRUGGLE SEEN WITH THE LOW TRACK AND ASSOCIATED PRECIP FOR THE LOW
TODAY. WAS HOPING ENSEMBLE MEMBERS WOULD HELP...BUT THEY ALL SEEM TO
SIDE WITH THEIR DETERMINISTIC RUNS AROUND 00Z FRIDAY. ALSO...SEEING
SIGNIFICANT JUMPS WITH TODAY/S SYSTEM LEADS TO MUCH LOWER CONFIDENCE
FOR THE EXACT DETAILS. UNFORTUNATELY...THE FORECAST DEPENDS ON THESE
LOW LEVEL FEATURES SINCE THE COLD AIR SURGING IN WILL LEAD TO LAKE
ENHANCEMENT AND THEN LAKE EFFECT THURSDAY AFTERNOON/EVENING INTO
FRIDAY MORNING. AT THIS POINT...WILL OPT TO TREND THE FORECAST
TOWARDS A GENERAL CONSENSUS OF THE ECMWF/GEM/UKMET AND AWAY FROM THE
STRONGER GFS AND FARTHER NORTH NAM. THIS SOLUTION WILL LIKELY LEAD
TO A LITTLE BIT OF A LULL IN THE PRECIPITATION DURING THE FIRST PART
OF THE DAY ON THURSDAY (AND POTENTIALLY THE ENTIRE DAY)...BEFORE THE
LOW MOVES THROUGH THE UPPER GREAT LAKES AREA AND SHIFTS WINDS TO THE
NORTH-NORTHWEST AND REALLY DEVELOPS THE LAKE ENHANCED AND THEN
EFFECT SNOW. THE LAKE EFFECT THURSDAY NIGHT INTO FRIDAY IS PROBABLY
THE MOST CERTAIN PART OF THE FORECAST AND WILL CONTINUE THE DEFINITE
POPS IN THE FAVORED SNOW BELTS. AMOUNTS WILL LARGELY DEPEND ON THE
INTENSITY/POSITION OF THE LOW (WHICH LOOKS TO SLOW OVER NORTHERN
LOWER MICHIGAN FRIDAY MORNING) AND THE ENHANCED CONVERGENCE
ASSOCIATED WITH IT. THUS...WITH THE FAVORABLE LAKE ENHANCED/EFFECT
CONDITIONS...HAVE TRENDED THE SNOWFALL AMOUNTS UP TO BE IN THE 3-6IN
RANGE FOR LOCATIONS NEAR LAKE SUPERIOR. WHEN FACTORING IN SOME
BLOWING AND DRIFTING WITH THE WINDS (20-35MPH NEAR LAKE
SUPERIOR)...THINK AT LEAST ADVISORIES WILL ALSO BE NEEDED AT SOME
POINT AND WILL CONTINUE TO MENTION IN THE HWO. WITH THE WEAKER
LOW PRODUCING A LITTLE LIGHTER WINDS...WILL TREND TOWARDS
LESS HARSH WORDING.

PAST THIS SYSTEM...APPEARS THAT THERE WILL BE ANOTHER COUPLE
SHORTWAVES/CLIPPERS MOVING THROUGH THE AREA FOR THE WEEKEND INTO
NEXT WEEK. ONE LOOKS TO MOVE THROUGH THE NORTHERN PLAINS AND MID
MISSISSIPPI VALLEY ON FRIDAY NIGHT AND SATURDAY AND ANOTHER
BRUSHING THE NORTHEAST PART OF THE UPPER GREAT LAKES REGION ON
SATURDAY NIGHT AND SUNDAY. MODELS VARY ON 850MB TEMPS DURING THIS
PERIOD...WITH A TREND TOWARDS WARMER VALUES OVER THE LAST 2-4
RUNS. WITH THE UNCERTAINTY...FOLLOWED A GENERAL CONSENSUS OF THE
MODELS WITH SOME INCREASE IN POPS WHEN LAKE EFFECT IS EXPECTED. THE
SECOND CLIPPER WILL SWEEP A COLD FRONT ACROSS UPPER MICHIGAN ON
SUNDAY AND LEAD TO ANOTHER PERIOD OF LAKE EFFECT SNOW. SHOULD SEE
A WEAK RIDGE BUILD OVER THE AREA FOR MONDAY BUT THEN ANOTHER
CLIPPER SYSTEM NEARS THE AREA ON MONDAY NIGHT.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 641 AM EST TUE JAN 14 2014

LAKE EFFECT SNOW SHOWERS WILL DEVELOP AT ALL THE TAF SITES TODAY AND
CONTINUE INTO TONIGHT. EXPECT MVFR CONDITIONS AT KCMX AND KIWD.
EXPECT CONDITIONS TO LOWER TO IFR AT KSAW BY MID AFTERNOON AND
CONTINUE THROUGH MUCH OF TONIGHT AS THERE IS MORE OF A POTENTIAL FOR
MODERATE LAKE EFFECT SNOW AND BLOWING SNOW AS NORTH WINDS INCREASE TO
15 TO 25 MPH BY THIS EVENING.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 604 AM EST TUE JAN 14 2014

NORTH WINDS WILL INCREASE TO 30 KNOTS OVER ERN LAKE SUPERIOR LATE
THIS AFTERNOON AND TONIGHT AS SFC LOW PASSES SOUTH AND EAST OF
REGION RESULTING IN HEAVY FREEZING SPRAY. EXPECT THE WINDS TO
DIMINISH BRIEFLY ON WEDNESDAY AS A HIGH PRESSURE RIDGE CROSSES THE
REGION. LOW PRESSURE CROSSING LAKE WINNIPEG LATE WEDNESDAY AFTERNOON
WILL THEN SINK ACROSS LAKE SUPERIOR ON THURSDAY. EXPECT SW GALES OF
35 KTS WEDNESDAY NIGHT OVER EASTERN SECTIONS. N-NW GALES OF 35 KTS
ARE POSSIBLE LATE THURSDAY AFTERNOON THROUGH FRIDAY MORNING IN WAKE
OF A COLD FRONT FOLLOWING THE LOW. THE LOW WILL WEAKEN AS IT DRIFTS
EASTWARD INTO SOUTHERN ONTARIO THROUGH THE DAY FRIDAY...WHILE
KEEPING A WEAK TROUGH OVER LAKE SUPERIOR. HEAVY FREEZING SPRAY
WILL BE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 9 PM CST THIS EVENING FOR MIZ012.

  LAKE EFFECT SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM EST
     WEDNESDAY FOR MIZ006.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 1 PM EST
     WEDNESDAY FOR LSZ248>251-265>267.

  HEAVY FREEZING SPRAY WARNING FROM 7 PM THIS EVENING TO 7 AM EST
     WEDNESDAY FOR LSZ244-245-263-264.

LAKE MICHIGAN...
  GALE WARNING FROM 7 PM THIS EVENING TO 9 AM EST WEDNESDAY FOR
     LMZ250.

&&

SHORT TERM...VOSS
LONG TERM...SRF
AVIATION...VOSS
MARINE...VOSS
Hazardous weather outlook, Jan 14, 4:25 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
525 AM EST TUE JAN 14 2014

MIZ001>005-007-009>011-013-014-084-085-151200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-LUCE-
GOGEBIC-IRON-DICKINSON-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
525 AM EST TUE JAN 14 2014 /425 AM CST TUE JAN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING EAST THROUGH WISCONSIN MAY PRODUCE A
DUSTING TO TWO INCHES OF SNOW OVER THE SOUTHERN HALF OF UPPER
MICHIGAN TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM DIVING SOUTHEAST INTO THE UPPER GREAT LAKES
WEDNESDAY NIGHT AND THURSDAY WILL BRING A WIDESPREAD SNOWFALL WITH A
COUPLE OF INCHES OF SNOW ACCUMULATION. WITH LAKE ENHANCEMENT POSSIBLE
OFF LAKE MICHIGAN DUE TO SOUTH TO SOUTHWEST WINDS...MODERATE TO
POSSIBLY HEAVY SNOW MAY OCCUR LATE WEDNESDAY NIGHT AND THURSDAY
MORNING ROUGHLY EAST OF A LINE FROM MANISTIQUE TO GRAND MARAIS. GUSTY
WINDS WILL ALSO PRODUCE BLOWING SNOW WEDNESDAY NIGHT.

BEHIND THE LOW PRESSURE SYSTEM...MODERATE TO POSSIBLY HEAVY LAKE
EFFECT SNOW IS EXPECTED IN THE SNOWBELTS FAVORED BY NORTH TO
NORTHWEST WINDS OFF LAKE SUPERIOR LATER THURSDAY THROUGH FRIDAY
MORNING. THE NORTH TO NORTHWEST WINDS MAY BE STRONG...RESULTING IN
BLOWING AND DRIFTING OF SNOW IN THE AREAS AFFECTED BY LAKE EFFECT
SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ006-151200-
ALGER-
525 AM EST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING EAST THROUGH WISCONSIN WILL INCREASE
NORTHERLY WINDS THIS AFTERNOON AND LEAD TO LIGHT TO MODERATE LAKE
EFFECT SNOW THROUGH TONIGHT. THE LAKE EFFECT SNOW AND GUSTY NORTHERLY
WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW. SEE THE LATEST WINTER
WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM DIVING SOUTHEAST INTO THE UPPER GREAT LAKES
WEDNESDAY NIGHT AND THURSDAY WILL BRING A WIDESPREAD SNOWFALL WITH A
COUPLE OF INCHES OF SNOW ACCUMULATION. WITH LAKE ENHANCEMENT POSSIBLE
OFF LAKE MICHIGAN DUE TO SOUTH TO SOUTHWEST WINDS...MODERATE TO
POSSIBLY HEAVY SNOW MAY OCCUR LATE WEDNESDAY NIGHT AND THURSDAY
MORNING ROUGHLY EAST OF A LINE FROM MANISTIQUE TO GRAND MARAIS. GUSTY
WINDS WILL ALSO PRODUCE BLOWING SNOW WEDNESDAY NIGHT.

BEHIND THE LOW PRESSURE SYSTEM...MODERATE TO POSSIBLY HEAVY LAKE
EFFECT SNOW IS EXPECTED IN THE SNOWBELTS FAVORED BY NORTH TO
NORTHWEST WINDS OFF LAKE SUPERIOR LATER THURSDAY THROUGH FRIDAY
MORNING. THE NORTH TO NORTHWEST WINDS MAY BE STRONG...RESULTING IN
BLOWING AND DRIFTING OF SNOW IN THE AREAS AFFECTED BY LAKE EFFECT
SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

MIZ012-151200-
MENOMINEE-
425 AM CST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING EAST THROUGH WISCONSIN TODAY WILL
PRODUCE MODERATE TO OCCASIONALLY HEAVY SNOW OVER MENOMINEE COUNTY.
THE SEVERAL INCHES OF SNOW OVER THE SOUTHERN HALF OF THE COUNTY WILL
COMBINE WITH STRONG NORTH TO NORTHEAST WINDS THIS AFTERNOON TO
PRODUCE BLOWING AND DRIFTING SNOW THROUGH THIS EVENING. SEE THE LATEST
WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM DIVING SOUTHEAST INTO THE UPPER GREAT LAKES
WEDNESDAY NIGHT AND THURSDAY WILL BRING A WIDESPREAD SNOWFALL WITH A
COUPLE OF INCHES OF SNOW ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.

LSZ162-240>251-263>267-151200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
525 AM EST TUE JAN 14 2014 /425 AM CST TUE JAN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

HEAVY FREEZING SPRAY IS EXPECTED OVER MUCH OF LAKE SUPERIOR TONIGHT.
SEE THE LATEST MARINE WEATHER MESSAGE AND FORECASTS FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOUTH GALES OF 35 KNOTS ARE POSSIBLE OVER PORTIONS OF LAKE SUPERIOR
WEDNESDAY NIGHT. NORTH TO NORTHWEST GALES TO AROUND 35 KNOTS ARE
EXPECTED THURSDAY NIGHT THROUGH FRIDAY MORNING OVER CENTRAL AND
EASTERN LAKE SUPERIOR.

HEAVY FREEZING SPRAY IS EXPECTED WEDNESDAY MORNING AND AGAIN THURSDAY
NIGHT THROUGH FRIDAY OVER MUCH OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-151200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
525 AM EST TUE JAN 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NORTH GALES TO 35 KNOTS ARE EXPECTED TONIGHT. SEE THE LATEST MARINE
WEATHER MESSAGE AND FORECASTS FOR ADDITIONAL DETAILS.

FREEZING SPRAY IS ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SOUTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE LATE
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

SRF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Menominee

When
January 14, 8:00 AM CST to 9:00 PM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The spotter in Menominee measured nine inches of snow in nine hours. North to northeast winds gusting over 30 mph at times also caused considerable blowing and drifting of snow. The combination of heavy snow and blowing snow reduced visibility to only a few hundred feet in Menominee.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494693.